sertraline causing akathisia & bruxism--treatments?

Ask about and discuss antidepressants here.

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
superstring
Guest
Posts: 2
Joined: Sat May 09, 2009 7:37 pm
Gender: Female

sertraline causing akathisia & bruxism--treatments?

Postby superstring » Sat May 16, 2009 9:00 pm

Age: 61. Sex:Female. Diagnoses: Major depressive disorder, severe, recurrent without psychotic features (2 episodes: 2003-2004 and 2007-2008); surgeries include hemithyroidectomy (2004), total hysterectomy (2001); family history includes severe heart disease and Parkinson's disease (father), depression (mother), AML (sister). Current meds & daily dosages: Synthroid 50 mcg; Climara 0.0375 mg patch (weekly application; simvastatin 10 mg; sertraline 125 mg (in process of reducing from 200 to 100); buspirone 60 mg (30 x 2).

History: 2 episodes of MDD 2003-04 and 2007-08. Successful with 100 mg sertraline and CBT first episode. 2nd episode had to increase to 200 mg and also used diazepam 5-10 mg/night temporarily for severe anxiety & insomnia until sertraline took effect. Initial tremors subsided after a few months. Depression & anxiety gone. OK for about 1yr. Then noted "Unintential but not Involuntary" rhythmic foot-tapping movements, increased to including jaw clenching/tooth grinding. Started buspirone a couple of months ago, increased to current dose. No effect on bruxism (or anything else) so far. Dentist noted broken tooth & displacement of front teeth; he's making a "deprogrammer" for me. Psychiatrist & FNP concurred: reduce sertraline dose 25 mg increments every 2-4 wks & stay on buspirone; currently at 125 mg sertraline. No ill effects.


Question(s): How long do I wait for buspirone to work? Should I take more of it or something else? I just read about propranolol as a possibility, what do you think of buspirone vs propanolol? Should I give up medications as a solution & just wait until I find my "maintenance dose" of sertraline & see if it goes away and just protect my teeth with the deprogrammer? Will this make it more likely that the akathisia will become permanent?



Thank you for your help.

Faye Lang, RN, MSW
Nurse
Posts: 468
Joined: Thu Oct 30, 2008 7:01 pm
Gender: Female
Location: California

Re: sertraline causing akathisia & bruxism--treatments?

Postby Faye Lang, RN, MSW » Thu Jul 01, 2010 5:03 pm

Hello Superstring,

I am sorry that this response is so tardy, but I will address your issue anyway. Simply stated, it generally takes several weeks for buspirone to take effect, as you likely have already discovered. Dosage adjustment may be required, as people don't always react to a medication to the same degree as others may. Occasionally, it will take the doctor several "tweaks" of both the antidepressant and the buspirone to arrive at the most effective dosage for a specific individual. It can require patience on your part; you can maximize the effect of treatment by taking your medications at approximately the same times every day. It can help your doctor if you maintain a record of your side-effects - when they occur, how severe they are, if they disturb your sleep, etc. He or she may be able to detect a pattern or optimal times for you to take your dosage.

Good luck to you.
Faye, RN, MSW


Return to “Antidepressants”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.